Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 11, NWS Grand Rapids, MI

July 30, 20196 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 30, 2019, 10:19 AM EDT for 6 counties in Michigan. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2019, 10:19 AM EDT (14:19 UTC)
Expired
Jul 30, 2019, 11:15 PM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WHUS43 KGRR 301419
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
1019 AM EDT Tue Jul 30 2019

MIZ056-064-071-302230-
/O.NEW.KGRR.BH.S.0011.190730T1800Z-190731T0600Z/
Ottawa-Allegan-Van Buren-
1019 AM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

The National Weather Service in Grand Rapids has issued a Beach
Hazards Statement...which is in effect from 2 PM EDT this
afternoon through late tonight. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS EXPECTED. 

* STRONG LONGSHORE CURRENTS EXPECTED. 

* RIP CURRENTS POSSIBLE. 

* LOCATION...BEACHES FROM ST. JOSEPH to GRAND HAVEN.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE:
  North Beach in South Haven and Holland State Park. 

* OVERVIEW/POTENTIAL IMPACTS...North winds of 15 to 25 mph will
  generate 3 to 5 foot waves this afternoon and evening, leading 
  to a high swim hazard risk. North sides of north piers will be 
  the most dangerous areas to swim. Also, walking out on piers is 
  discouraged as waves washing over them could sweep you off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly. 

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent 
swimmers from being able to keep their feet on the bottom... 
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$

MIZ037-043-050-302230-
/O.NEW.KGRR.BH.S.0011.190730T1419Z-190731T0000Z/
Mason-Oceana-Muskegon-
1019 AM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The National Weather Service in Grand Rapids has issued a Beach
Hazards Statement...which is in effect until 8 PM EDT this
evening. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED. 

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM MUSKEGON TO MANISTEE. 

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE: 
  Muskegon State Park, Mears State Park in Pentwater, and Stearns 
  Park in Ludington. 

* OVERVIEW/POTENTIAL IMPACTS...North winds of 15 to 25 mph will
  generate 2 to 4 foot waves today which will last into the early
  evening. This will lead to a moderate swim hazard risk. North
  sides of north piers will be the most dangerous areas to swim.
  Also, walking out on piers is discouraged as waves washing over
  them could sweep you off.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly. 

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent 
swimmers from being able to keep their feet on the bottom... 
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
3 follow-up statements
044 
WHUS43 KGRR 301941
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
341 PM EDT Tue Jul 30 2019

MIZ056-064-071-310345-
/O.CON.KGRR.BH.S.0011.000000T0000Z-190731T0600Z/
Ottawa-Allegan-Van Buren-
341 PM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM ST. JOSEPH to GRAND HAVEN.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE: North 
  Beach in South Haven and Holland State Park. 

* OVERVIEW/POTENTIAL IMPACTS...North winds of 15 to 25 mph will 
  generate 3 to 5 foot waves this afternoon and evening, leading 
  to a high swim hazard risk. North sides of north piers will be 
  the most dangerous areas to swim. Also, walking out on piers 
  is discouraged as waves washing over them could sweep you off. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$

MIZ037-043-050-310000-
/O.CON.KGRR.BH.S.0011.000000T0000Z-190731T0000Z/
Mason-Oceana-Muskegon-
341 PM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM MUSKEGON TO MANISTEE.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE: 
  Muskegon State Park, Mears State Park in Pentwater, and 
  Stearns Park in Ludington. 

* OVERVIEW/POTENTIAL IMPACTS...North winds of 15 to 25 mph will 
  generate 2 to 4 foot waves today which will last into the 
  early evening. This will lead to a moderate swim hazard risk. 
  North sides of north piers will be the most dangerous areas to 
  swim. Also, walking out on piers is discouraged as waves 
  washing over them could sweep you off. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
321 
WHUS43 KGRR 310016
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
816 PM EDT Tue Jul 30 2019

MIZ037-043-050-310130-
/O.EXP.KGRR.BH.S.0011.000000T0000Z-190731T0000Z/
Mason-Oceana-Muskegon-
816 PM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves have diminished and the Beach Hazard Statement has
expired.

$$

MIZ056-064-071-310600-
/O.CON.KGRR.BH.S.0011.000000T0000Z-190731T0600Z/
Ottawa-Allegan-Van Buren-
816 PM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM ST. JOSEPH to GRAND HAVEN.

* BEACHES WITH PARTICULARLY DANGEROUS CONDITIONS INCLUDE: North 
  Beach in South Haven and Holland State Park. 

* OVERVIEW/POTENTIAL IMPACTS...North winds of 15 to 25 mph will 
  generate 3 to 5 foot waves this afternoon and evening, leading 
  to a high swim hazard risk. North sides of north piers will be 
  the most dangerous areas to swim. Also, walking out on piers 
  is discouraged as waves washing over them could sweep you off. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
622 
WHUS43 KGRR 310315
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
1115 PM EDT Tue Jul 30 2019

MIZ056-064-071-310415-
/O.CAN.KGRR.BH.S.0011.000000T0000Z-190731T0600Z/
Ottawa-Allegan-Van Buren-
1115 PM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have diminished and the National Weather Service 
in Grand Rapids has cancelled the Beach Hazards Statement.

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 30, 7:06 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 30, 7:06 AM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
706 AM EDT Tue Jul 30 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 308 AM EDT Tue Jul 30 2019

- Cooler and becoming less humid today

- Small chance of a shower east of U.S.-131 this afternoon and
  evening

- Dry with slowly warming temperatures through early next week

&&

.DISCUSSION...(Today through next Monday)
Issued at 308 AM EDT Tue Jul 30 2019

Not much impact weather expected over the next week for SW Lower.
Right now, the only weather of note will be the fog first thing this
morning, and a couple of showers possible this afternoon over
eastern areas.

Plenty of low clouds and fog around this morning. This is likely the
result of the moist air mass remaining in place, with cooler air
advecting into it. Right now, it seems that there is enough wind
aloft to keep widespread dense fog from becoming too much of an
issue, and needing an advisory. We will monitor this potential
however through sunrise before it mixes out.

Also, there is the small chance of a rain shower popping up this
afternoon, east of U.S-131. The longer wave trough axis and cold
pool aloft will be over the area today. A short wave will drop into
the trough this afternoon. Moisture will be on the wane, which will
limit coverage of any showers quite a bit. The lake will limit
instability near the lakeshore, likely keeping the western portion
of the area dry, with some diurnal cumulus.

Once we get through today, we are looking at mainly dry conditions
into early next week with slowly warming temperatures. Main long
wave upper ridge axis will be to our west much of the period. This
will place the region downstream of the ridge where a lot of
subsidence will be present.

Temperatures aloft will start out cool, and will gradually warm
through the period with the still strong sun angle being efficient
with little to no cloud cover. Some humidity will eventually start
to return, but overall it will be a nice summer pattern. The next
chance for rain will likely not come until after this forecast
period as a trough dives down into the area, and is able to flatten
the upper ridge.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 659 AM EDT Tue Jul 30 2019

IFR and lower impacts occuring at most TAF sites will gradually
diminish through the morning. VFR cloud cover will be around
through the daytime hours...as a few showers or perhaps a local
thunderstorm develops. The coverage is expected to be isolated so
for now no VCTS in the forecast. We will need to monitor the
overnight hours as low level moisture increases considerably.
There is a potential for MVFR ceilings with a low risk for IFR.

&&

.MARINE...
Issued at 308 AM EDT Tue Jul 30 2019

Only marine concern for the next few days is an expected increase in
wind and waves this afternoon. High pressure building in this
afternoon will tighten the gradient as it builds in, and ramp winds
up a bit. This usually causes conditions to approach or exceed Small
Craft Advisory conditions during the afternoon hours. We will go
with conditions just shy, and monitor for a possible advisory.

After this afternoon, we are looking at a prolonged period of
lighter winds and small waves. Lake breezes will be likely in the
afternoon and evenings through the weekend with high pressure
overhead.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...MJS
MARINE...NJJ
Hazardous weather outlook, Jul 30, 8:34 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
834 AM EDT Tue Jul 30 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-310745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
834 AM EDT Tue Jul 30 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this week.

LMZ844>849-310745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
834 AM EDT Tue Jul 30 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will increase a bit today. Conditions may become
somewhat hazardous to smaller craft and swimmers for a few hours
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:33 AM EDTSmall Craft AdvisoryGRR13 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.